New Mexico, 2007

Damaging Winds in New Mexico, June 26, 2007

June 26, 2007 · NWS MAF · 3 events in 2 counties and zones

A strong squall associated with a frontal boundary and weak upper level disturbance moved into the forecast area causing widespread severe weather and isolated flooding. A Severe Thunderstorm Watch was issued at 6:10 PM CDT and remained in effect until 1 AM CDT and was then extended until 5 AM as the line continued to push south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$67,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong squall associated with a frontal boundary and weak upper level disturbance moved into the forecast area causing widespread severe weather and isolated flooding. A Severe Thunderstorm Watch was issued at 6:10 PM CDT and remained in effect until 1 AM CDT and was then extended until 5 AM as the line continued to push south. Damage reports began reaching the office around 9:30 PM CDT (8:30 MDT) as the line entered the northwestern portion of the forecast area and continued until 3:30 AM CDT when the line exited the forecast area.

As the storm entered Lea County New Mexico, reports of wind speeds in excess of 70 mph began coming into the office. These high winds continued as the line surged forward into West Texas. In Seminole, 98 mph (measured) wind speeds toppled several radio towers including a 320 foot tower that fell on a church and bus damaging both. In addition, the roof of Beall's Department store was destroyed and two mobile homes were rolled and destroyed injuring four people.

As the line continued its southward progression, so did the damaging winds. Many locations began experiencing power outages including two of the three television stations in the Midland/Odessa area, and Midland International Airport. WFO Midland and the Gaines County Emergency Operation Center continued working on back up generator power until commercial power was restored to the area. A 93 mph wind gust was measured at Midland International Airport just prior to the power loss, which rendered it inoperable for the remainder of the night.

The event continued into the early morning hours on Wednesday, where Dryden reported a 63 mph wind gust prior to thunderstorms exiting the area.

Post storm damage surveys indicated that damage across the area was caused by a derecho. A derecho is a widespread and long-lived wind storm associated with a band of rapidly moving showers or thunderstorms.

While straight-line winds are common across West Texas especially during the late spring and early summer the magnitude of the wind speeds for this event is quite rare. As an example, the 93 mph wind reported in Midland eclipsed the old record of 86 mph set in February 1960, and was the strongest wind ever recorded in Midland since the NWS began official record keeping in 1930.

During this long-lived weather episode, all but two of the 26 counties within WFO Midland’s CWA experienced severe weather. The majority of these locations experienced high wind events, which resulted in power outages across the area. Because of backup power capability, WFO Midland was able to maintain warning operations throughout the entire severe weather event.

Summary of measured wind reports:

Dryden (K6R6) - 55 kts (63 mph) |Big Spring (KBPG) - 51 kts (59 mph) |Fort Stockton (KFST) - 57 kts (66 mph) |Guadalupe Pass (KGDP) - 62 kts (71 mph) |Wink (KINK) - 58 kts (67 mph) |Midland (KMAF) - 81 kts (93 mph)* |Odessa (KODO) - 55 kts (63 mph) |Seagraves 1 SW (KSGV) - 66 kts (76 mph) |Andrews 2 E (KANS) - 51 kts (59 mph)* |Seminole 2 NNE (KSMS) - 85 kts (98 mph)* |Lamesa 2 SE (KLES) - 45 kts (52 mph)* |Gail 2 ESE (KGGS) - 43 kts (50 mph)* |Pecos (KPEQ) - 56 kts (64 mph) |McDonald Observatory - 61 kts (70 mph) |Tatum, NM Co-op Observer - 68 kts (78 mph)

*These sites lost power shortly after observations, it may be assumed that peak wind gusts were somewhat higher than observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 26, 12:52 PM MST, 5 hours 37 minutes earlier.

Area forecast discussion, Jun 26, 12:52 PM MST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
252 PM CDT TUE JUN 26 2007

.SHORT TERM...
DESPITE PERSISTENT UPPER LEVEL FEATURES...MEANING A SHEAR AXIS TO
THE EAST AND AN UPPER LEVEL RIDGE TO THE WEST...THE FORECAST REMAINS
DIFFICULT.  THERE APPEARS TO BE A NORTHWEST/SOUTHEAST ORIENTED
OUTFLOW BOUNDARY LYING JUST NORTHEAST OF THE CWA FROM CONVECTION
OVER THE BIG COUNTRY LAST NIGHT AND THE RED RIVER TODAY.  A SURFACE
LOW WAS LOCATED OVER SOUTH CENTRAL NEW MEXICO AND A TROUGH EXTENDING
SOUTHEASTWARD ALONG THE RIO GRANDE.  WATER VAPOR IMAGERY REVEALED A
WEAK SHORTWAVE TROUGH...OR MCV...TRANSLATING SOUTHWARD THROUGH THE
NORTHEASTERN CWA AND ANOTHER THROUGH THE TEXAS PANHANDLE...WHILE
ANOTHER SHORTWAVE TROUGH WAS TOPPING THE UPPER RIDGE OVER
COLORADO.

THINK WE WILL SEE ISOLATED TO WIDELY SCATTERED CONVECTION DEVELOP
OVER THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS
THROUGH LATE AFTERNOON.  COPIOUS AMOUNTS OF MOISTURE EXIST OVER
THESE AREAS...BUT THE UPPER RIDGE HAS STRENGTHENED THERE SINCE
YESTERDAY.  OTHERWISE...WOULD HAVE GONE WITH HIGHER POPS.  MAY ALSO
SEE ISOLATED CONVECTION OVER THE WESTERN LOW ROLLING PLAINS THAT
DEVELOP FROM THE AFOREMENTIONED OUTFLOW BOUNDARY.  LAPSE RATES ARE
ONLY MOIST ADIABATIC THERE THOUGH...AND NOT SURE WE/LL SEE MUCH MORE
THAN ISOLATED STORMS THERE THROUGH 27/00Z WITHOUT SOME MID LEVEL
SUPPORT DUE TO THE UPPER RIDGE ALSO STRENGTHENING THERE.  STILL WILL
MENTION THE POSSIBILITY OF A FEW SEVERE STORMS IN BOTH AREAS FROM
LATE AFTERNOON THROUGH EARLY AFTERNOON.

LATER TONIGHT...EXPECT CONVECTION TO DEVELOP ALONG AND BEHIND A COLD
FRONT OVER SOUTHEASTERN COLORADO THIS AFTERNOON.  DESTABILIZATION OF
THE ATMOSPHERE...AND THE SHORTWAVE TROUGH ROUNDING THE UPPER
RIDGE...SHOULD AID DEVELOPMENT THERE.  THINK AN MCS WILL FORM BY
EVENING...THEN MOVE SOUTH INTO THE CWA OVERNIGHT.  HAVE GONE WITH A
COMPROMISE BETWEEN THE FASTER NAM AND SLOWER GFS ON THE TIMING OF
THIS EVENTUAL MCS...WHICH CONSTITUTED RAISING POPS OVER THE
NORTHEAST HALF OR SO OF THE CWA.  DAMAGING WINDS WILL BE POSSIBLE
ALONG/AHEAD OF THIS MCS...AND TO A LESSER EXTENT HAIL WITHIN THE
EXPECTED AREA OF CONVECTION.  WILL INCLUDE A MENTION OF THIS...AND
LOCALLY HEAVY RAINFALL...IN THE HWO.  THINK THE FRONT WILL MAKE IT
INTO THE CWA BY MORNING...SO COOLED MINIMUM TEMPERATURES A LITTLE
THERE...IN ADDITION TO A FEW LOCATIONS OVER THE WESTERN CWA WHERE
SLIGHTLY LOWER DEWPOINTS SHOULD AID COOLING.

.LONG TERM...
THE ABOVE MENTIONED COLD FRONT IS EXPECTED TO AID IN DEVELOPING
CONVECTION ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO ON
WEDNESDAY. THE HIGHER RAIN CHANCES WILL INITIALLY BE FAVORED
ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS WITH THE
FRONT MOVING INTO THIS REGION WEDNESDAY MORNING. RAIN CHANCES WILL
INCREASE ACROSS THE REMAINDER OF THE REGION DURING THE AFTERNOON
AS THE FRONT CONTINUES TO PUSH SOUTH. MID-LEVEL SUPPORT APPEARS TO
BE STRONGEST OVER THE EASTERN PERMIAN BASIN AND WESTERN LOW
ROLLING PLAINS AS THE SHORT RANGE MODELS DEPICT A SERIES OF WEAK
DISTURBANCES MOVING SOUTH ALONG THE WESTERN PERIPHERY OF THE UPPER
LOW. FOR WEDNESDAY NIGHT...THE FOCUS FOR CONVECTION WILL MOVE
SOUTH INTO THE TRANS PECOS REGION AS THE FRONTAL BOUNDARY
CONTINUES TO MOVE SOUTH WHILE WEAKENING. MID-LEVEL SUPPORT REMAINS
ACROSS THE EASTERN AREAS...AND ADDITIONAL SUPPORT IS POSSIBLE OVER
THE PLAINS OF EASTERN NEW MEXICO AS SHORTWAVE ENERGY TOPS THE
DESERT SOUTHWEST RIDGE AND MOVES SOUTH. WE WILL CONTINUE WITH
HIGHER POPS ALONG THE FRONTAL BOUNDARY AND ACROSS THE HIGHER
TERRAIN. CONFIDENCE IN THE DETAILS FOR THURSDAY INTO THE WEEKEND
REMAINS LOW. HOWEVER...IT DOES APPEAR THE DESERT SOUTHWEST RIDGE
WILL GRADUALLY BUILD INTO THE CENTRAL PLAINS. THIS WILL LIKELY
WEAKEN OR DISLODGE THE LOW CURRENTLY OVER WESTERN OKLAHOMA. A
REMNANT SHEAR AXIS MAY REMAIN ACROSS CENTRAL TEXAS AND POSSIBLY
INTO PORTIONS OF WEST TEXAS. AGAIN...CONFIDENCE IN THE DETAILS
THIS FAR OUT IS LOW AND FOR NOW...WE WILL GO WITH THE CURRENT
FORECAST...WHICH CALLS FOR GRADUALLY DECREASING RAIN CHANCES FOR
THE END OF THE WORK WEEK INTO THE WEEKEND. IF THE CURRENT
OPERATIONAL RUNS OF THE GFS AND ECMWF VERIFY IN DEPICTING AN
UPPER LOW DEVELOPING ACROSS NORTHERN COAHUILA MEXICO EARLY NEXT
WEEK...RAIN CHANCES WOULD NEED TO BE INCREASED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  84  67  85  /  40  40  30  30
CARLSBAD NM                68  93  70  91  /  30  30  40  20
DRYDEN TX                  75  91  72  89  /  20  30  50  30
FORT STOCKTON TX           73  90  70  89  /  20  30  40  30
GUADALUPE PASS TX          66  86  66  85  /  20  30  40  30
HOBBS NM                   68  92  68  91  /  30  30  30  20
MARFA TX                   60  87  63  83  /  20  30  50  40
MIDLAND INTL AIRPORT TX    72  88  68  88  /  30  30  30  30
ODESSA TX                  73  88  69  86  /  30  30  30  30
WINK TX                    75  94  71  93  /  30  30  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

67/06
Hazardous weather outlook, Jun 26, 12:35 PM MST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CDT TUE JUN 26 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
235 PM CDT TUE JUN 26 2007 /135 PM MDT TUE JUN 26 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED SCATTERED THUNDERSTORMS WILL BE
POSSIBLE OVER THE HIGHER TERRAIN OF SOUTHEASTERN NEW MEXICO AND
WEST TEXAS INTO THIS EVENING. ADDITIONAL ISOLATED THUNDERSTORMS
WILL BE POSSIBLE OVER THE WESTERN LOW ROLLING PLAINS. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS...A
FEW OF THEM COULD PRODUCE DAMAGING WINDS...HAIL AND LOCALLY HEAVY
RAINFALL.

OVERNIGHT...ONE OR MORE CLUSTERS OF THUNDERSTORMS ARE EXPECTED TO
MOVE SOUTH INTO SOUTHEASTERN NEW MEXICO...THE UPPER TRANS
PECOS...PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS ALONG AND
BEHIND A COLD FRONT.  SOME OF THESE STORMS COULD PRODUCE DAMAGING
WINDS...HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL CONTINUE SOUTH ACROSS THE AREA WEDNESDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE IN ASSOCIATION WITH THIS
BOUNDARY.  SEVERE STORMS DO NOT APPEAR LIKELY...HOWEVER LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WEDNESDAY ACROSS THE SOUTHEAST NEW
MEXICO PLAINS...PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS...AND
FROM THE GUADALUPE MOUNTAINS...TO THE BIG BEND REGION AND EASTWARD
ACROSS THE STOCKTON PLATEAU AND LOWER TRANS PECOS WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 26, 3:38 PM MST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
538 PM CDT TUE JUN 26 2007

TXZ081-262300-
BIG BEND AREA-
538 PM CDT TUE JUN 26 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN BREWSTER COUNTY.

AT 535 PM CDT...A STRONG THUNDERSTORM WAS LOCATED ALONG STATE
HIGHWAY 118 ABOUT 14 MILES SOUTH OF ALPINE. THIS STORM IS MOVING
SLOWLY TO THE SOUTH AT 5 TO 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS NEAR 50
MPH...SMALL HAIL...HEAVY RAIN...AND FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.

SEEK SAFE SHELTER INDOORS IF YOU ARE IN THE PATH OF THIS STORM.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

The radar

The Lubbock radar (KLBB), 147 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lea

When
June 26, 6:29 PM MST to 7:00 PM MST
Where
Lea County, Tatum to Gladiola
Measured
68 kt (78 mph) measured gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
33.250, -103.320

A trained spotter measured sustained winds of 59 mph and at least one wind gust of 78 mph. Also reported power outages in Tatum due to the strong wind gusts. No other damage was reported. Another trained spotter reported 60 to 70 mph winds in Gladiola, east of Tatum on U.S. 380.

Thunderstorm Wind, Lea

When
June 26, 7:55 PM MST
Where
Lea County, Lovington
Measured
63 kt (72 mph) measured gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
32.930, -103.350

Trained spotters measured wind gusts up to 73 mph in Lovington. Power outages occurred throughout Hobbs and Lovington as a result of these high winds.

Thunderstorm Wind, Eddy

When
June 26, 8:26 PM MST
Where
Eddy County, Artesia
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
32.830, -104.400

Spotters in Artesia reported winds gusting to 60 mph. These winds blew around lawn furniture and damaged a residential porch.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36461, 36463, 36459.